A Deterministic Algorithm for the Frieze-Kannan Regularity Lemma

Abstract

The Frieze-Kannan regularity lemma is a powerful tool in combinatorics. It has also found applications in the design of approximation algorithms and recently in the design of fast combinatorial algorithms for boolean matrix multiplication. The algorithmic applications of this lemma require one to efficiently construct a partition satisfying the conditions of the lemma.
Williams recently asked if one can construct a partition satisfying the conditions of the Frieze-Kannan regularity lemma in deterministic sub-cubic time. We resolve this problem by designing an $\tilde{O}(n^{\omega})$ time algorithm for constructing such a partition, where $\omega < 2.376$ is the exponent of fast matrix multiplication. The algorithm relies on a spectral characterization of vertex partitions satisfying the properties of the Frieze-Kannan regularity lemma.

Publication
SIAM Journal on Discrete Math (SIDMA) Volume 26 Issue 1, pages 15–29.
Preliminary version appeared in the Proceedings of the 15th International Workshop on Randomization and Computation - RANDOM 2011
Date